Michigan, 2015

Damaging Winds in Michigan, May 30, 2015

May 30, 2015 · NWS DTX · 2 events in 2 counties and zones

Isolated severe thunderstorms brought down trees and tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Isolated severe thunderstorms brought down trees and tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 30, 8:39 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, May 30, 8:39 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
939 AM EDT SAT MAY 30 2015

.UPDATE...

FORECAST REMAINS ON TRACK.

12Z DTX SOUNDING REVEALED MOIST 850 MB DEW PT OF 13 C.
FORTUNATELY...500 MB TEMPS WERE A RELATIVELY MILD VALUE OF -8
C...AND JUST SLIGHT COOLING IS EXPECTED TO TAKE PLACE IN THE MID
LEVELS TODAY...AND THUS EVEN WITH THIS EARLY MORNING SUNSHINE
ALLOWING TEMPS TO CLIMB INTO THE MID 70S TO LOWER 80S...MLCAPES
VALUES LOOK TO REMAIN MOSTLY BELOW 1000 J/KG. EXPANDING RAIN
SHOWERS RIDING ALONG THE SURFACE COLD FRONT WHICH IS LOCATED OVER
THE TRI-CITIES REGION SOUTHEAST INTO GRAND RAPIDS AREA. ENHANCED
WIND FIELD (0-6 KM BULK SHEAR IN EXCESS OF 50 KNOTS)/500 MB JET
STREAK RACING NORTHEAST FROM NORTHERN MICHIGAN/LAKE HURON DURING
THE MORNING HOURS...WITH THE COLD FRONT ALONG THE LEAD EDGE OF THE
GRADIENT. STABILIZING INFLUENCE OF THE INCREASING SHOWERS...AND
EVENTUAL STRONG MARINE LAYER PUSH OFF LAKE HURON AS WINDS VEER TO
THE NORTH-NORTHEAST BEHIND THE FRONT WILL SQUASH SEVERE THREAT.
HOWEVER...WITH THE LOW LEVEL COLD FRONT TIGHTENING UP AND LATER
ARRIVAL OF ACTIVITY...WILL HAVE TO KEEP CLOSE EYE OUT ON SOUTHERN
FOUR COUNTIES (EIGHT MILE SOUTH). WITH LOW LEVEL FRONT (925-850
MB) GETTING HUNG UP NEAR THE OHIO BORDER AND SOUTHERN MISSISSIPPI
RIVER VALLEY SYSTEM WORKING INTO THE OHIO VALLEY TONIGHT...GOOD
SOAKING RAIN FOR MUCH OF SOUTHEAST MICHIGAN REMAINS VALID.

&&

.AVIATION...ISSUED 703 AM EDT SAT MAY 30 2015

SHOWERS WILL SPREAD INTO THE KMBS/KFNT CORRIDOR THROUGH THE MORNING
WITH A PARTIAL COVERAGE OF SHOWERS DEVELOPING FURTHER SOUTHEAST AS
DIURNAL HEATING INCREASES AHEAD OF THE FRONT. DIURNAL
DESTABILIZATION WILL SUPPORT A CHANCE OF TSTORMS FROM AROUND 18Z
UNTIL COLD FROPA. FRONTAL PASSAGE WILL BE MARKED BY AN ABRUPT SHIFT
TO NORTHEAST WIND GUSTING TO 20 TO 25 KNOTS. SHOWERS WILL LIKELY
CONTAIN HEAVY RAIN AT TIMES DURING THE AFTERNOON.

UPSTREAM WAVE PRESENTLY OVER NORTHERN ARKANSAS WILL BRING CONTINUED
WIDESPREAD SHOWERS INTO TONIGHT. SHOWERS WILL BE HEAVY AT TIMES FROM
KPTK INTO THE DETROIT AREA AND WILL PERSIST INTO SUNDAY AFTERNOON.
PROLONGED PERIOD OF IFR LIKELY.

FOR DTW...CIGS WILL INTERMITENTLY FALL BELOW 5KFT THROUGH THE
MORNING BEFORE SETTLING BELOW 5KFT AS DEEPER MOISTURE MOVES IN. PEAK
TIME FOR TSTORM POTENTIAL WILL BE FOCUSED IN 18-22Z PERIOD.

//DTW THRESHOLD PROBABILITIES...

* HIGH FOR CIG AOB 5KFT.

* MEDIUM CONFIDENCE THAT A TSTORM WILL IMPACT KDTW AIRSPACE THIS AFTN

&&

.PREV DISCUSSION...ISSUED 254 AM EDT SAT MAY 30 2015

SHORT TERM...TODAY AND TONIGHT

DEEP LAYER SOUTHWEST FLOW CONTINUES TO INTENSIFY OVER THE CENTRAL
UNITED STATES AND GREAT LAKES IN ADVANCE OF DIGGING POLAR LOW OVER
EASTERN MANITOBA AND WESTERN ONTARIO EARLY THIS MORNING. CORRIDOR OF
STRONG MOISTURE TRANSPORT EVIDENT ON NORTH AMERICAN WATER VAPOR LOOP
ALREADY CONTAINS PWATS APPROACHING 1.5" AS FAR NORTH AS WESTERN
QUEBEC. STRONG SURFACE COLD FRONT STRETCHES FROM NORTHERN OKLAHOMA
ACROSS THE STRAITS AT PRESS TIME AND CAN BE EASILY IDENTIFIED ON
REGIONAL RADARS. SLOWLY WEAKENING MCS OVER MISSOURI AND ARKANSAS IS
IN THE PROCESS OF BEING SWEPT NORTHEAST WITHIN PREVAILING
SOUTHWESTERLIES.

THE SURFACE COLD FRONT WILL BE AUGMENTED BY COLD MARINE AIR OVER THE
NEXT SEVERAL HOURS, WHICH WILL SUBSEQUENTLY AUGMENT THE TEMPERATURE
GRADIENT AND BOUNDARY LAYER CONVERGENCE. PWATS ARE FORECAST TO
INCREASE TO NEAR 1.7" BY LATE MORNING IMMEDIATELY IN ADVANCE OF THE
COLD FRONT AS AFOREMENTIONED UPSTREAM CONVECTIVE REMNANTS ARE
USHERED NORTHEAST INTO LOWER MICHIGAN. STRENGTHENING AGEOSTROPHIC
FRONTAL CIRCULATION WILL SUPPORT THESE SHOWERS AS THEY LIFT INTO CWA
AND WILL BE SUPPORTIVE OF AN INCREASE IN COVERAGE AND INTENSITY
ALONG AND NORTH OF THE I-69 CORRIDOR THROUGH THE MORNING. WARM HIGH
DEWPOINT AIRMASS WILL NOT REQUIRE MUCH HEATING TO ELICIT A
CONVECTIVE RESPONSE, SO THERE IS AT LEAST SOME EXPECTATION FOR
PREFRONTAL SHOWERS TO CARRY A HEAVY RAIN THREAT AS EARLY AS 15-18Z.

NAM12 AND RAP13 INDICATE MLCAPE APPROACHING 800-1000 J/KG DURING THE
AFTERNOON WITHIN THE PREFRONTAL WARM SECTOR. LOW-LEVEL FLOW WILL BE
SUFFICIENTLY VEERED TO ALLOW BEST DESTABILIZATION ACROSS EASTERN
AREAS. WEAK SHEAR AND POOR MID-LEVEL LAPSE RATES WILL CONTINUE TO BE
A PREVAILING THEME, BUT ONGOING THETA-E ADVECTION WITHIN THIS
ENVIRONMENT SUPPORTS INCREASED POPS AND MENTION OF THUNDER WELL IN
ADVANCE OF THE FRONT FROM LATE MORNING THROUGH THE REMAINDER OF THE
AFTERNOON. FROPA ITSELF WILL BE ACCOMPANIED BY STRONG BOUNDARY LAYER
CONVERGENCE AND A HIGH PROBABILITY OF THUNDERSTORMS CONTAINING HEAVY
RAINFALL, ESPECIALLY BY LATE AFTERNOON/EVENING. AN ISOLATED SEVERE
WIND GUST IS NOT OUT OF THE QUESTION, BUT THE PRIMARY THREAT WILL BE
TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING/ROADWAY PONDING. BEST
CHANCE FOR ANY HIGHER IMPACT TSTORMS CONTAINING SAID DOWNPOURS/WIND
WILL BE EASTERN AREAS WHERE FROPA WILL OCCUR LATER IN THE PEAK
HEATING CYCLE AND INSTABILITY WILL BE MAXIMIZED. TARGET TIME FOR
FROPA IN THE DETROIT METRO IS 21-00Z BUT PREFRONTAL SHOWERS MAY
TRAIN ACROSS THE AREA EARLIER IN THE DAY DEPENDING ON DEGREE OF
DESTABILIZATION. IN THE MEANTIME, ELEVATED PORTION OF THE FRONT WILL
UNDERGO CONSIDERABLE STRENGTHENING AS STRONG RIGHT ENTRANCE DYNAMICS
SPREAD ACROSS ALL OF MICHIGAN 18-00Z. THIS WILL BE SUFFICIENT TO
SUSTAIN SHOWERS IN THE WAKE OF SURFACE FROPA FOR ALL AREAS.

FRONTAL PASSAGE WILL NOT GO UNNOTICED AS MODEL CROSS-SECTIONS
SUGGEST THE FRONT WILL MAINTAIN DENSITY CURRENT CHARACTERISTICS EVEN
THROUGH PEAK HEATING, WHICH IS IMPRESSIVE BY LATE MAY STANDARDS. THE
TEMPERATURE WILL DROP SEVERAL DEGREES WITH PASSAGE AND COLD
ADVECTION WILL CONTINUE THROUGH THE NIGHT. TEMPERATURES WILL FALL
WELL INTO THE 40S FOR MOST AREAS AND WINDS WILL GUST TO 25 KTS,
HIGHER ALONG THE LAKE HURON AND SAGINAW BAY SHORELINE.

H85-H7 FRONTAL ZONE WILL REMAIN ACTIVE AND WILL ONLY SLOWLY DRIFT
SOUTH THROUGH SATURDAY NIGHT AS STRONG RIGHT ENTRANCE DYNAMICS
REMAIN IN PLACE OVER SOUTHEAST MICHIGAN. SHOWERS WILL THEREFORE
PERSIST OVER MOST OF THE AREA THROUGH 06Z, THOUGH A LULL IN FORCING
SHOULD KEEP AFFECTED AREAS CONFINED TO 0.1 TO 0.25" QPF DURING THIS
PERIOD.

INTENSITY WILL RAMP UP SOUTH OF THE M59 CORRIDOR 06-12Z AS THE
SHORTWAVE OVER ARKANSAS WRAPS INTO THE LONGER WAVE TROUGH OVER THE
REGION. ALTHOUGH THE BULK OF THE RESPONSE AND FORCING ASSOCIATED
WITH THIS WAVE IS FORECAST TO TAKE PLACE AFTER THE SHORT TERM
PERIOD...THE BEGINNINGS OF THE ASSOCIATED INCREASE IN MID-LEVEL
DEFORMATION WILL STILL HAVE AN ABUNDANCE OF MOISTURE WITHIN A DEEP
WARM CLOUD LAYER TO WORK WITH. QPF IS FORECAST TO RANGE FROM 0.5 TO
0.75" DURING THIS TIME...HIGHEST AMOUNTS SOUTHWEST. THE POTENTIAL
FOR EMBEDDED CONVECTIVE ELEMENTS LEAVES THE DOOR OPEN FOR LOCALLY
HIGHER AMOUNTS. TOTAL QPF FOR TODAY & TONIGHT SHOULD EASILY RANGE
FROM 1 TO 1.5" MOST PLACES WITH HIGHER AMOUNTS POSSIBLE WITHIN
CONVECTIVE MAXIMA.

LONG TERM...SUNDAY THROUGH FRIDAY

THIS FORECAST PACKAGE WILL FEATURE A SIGNIFICANT CHANGE TO THE
SUNDAY FORECAST...BASICALLY IN ACKNOWLEDGMENT OF THE TRENDS IN THE
MODEL SOLUTIONS OVER THE LAST FEW CYCLES. IN SHORT...THE SUNDAY
FORECAST HAS BEEN ADJUSTED TOWARD WET AND DOWNRIGHT COLD /FOR LATE
MAY STANDARDS/ IN CONTRAST TO THE COOL AND DRY FORECAST WHICH HAD
BEEN ADVERTISED FOR THE PAST SEVERAL DAYS.

IT HAS BECOME APPARENT THAT MID LEVEL HEIGHT FALLS ASSOCIATED WITH
THE UPPER TROUGH MOVING ACROSS QUEBEC WILL NOT DIVE AS FAR SOUTH AS
EARLIER MODEL SOLUTIONS INDICATED...CAUSING THE UPPER JET MAX TO BE
SITUATED FARTHER NORTH. THIS WILL ALLOW A SOUTHERN STREAM WAVE
/CURRENTLY LOCATED OVER THE OK/AR BORDER/ TO LIFT INTO THE NRN OHIO
VALLEY AND ERN GREAT LAKES SUN MORNING...WITH SOME POSSIBLE PHASING
WITH A NORTHERN STREAM SHORT WAVE IMPULSE. WHILE THE SURFACE COLD
FRONT WILL BE WELL SOUTH OF THE STATE BY SUN MORNING...THE MID LEVEL
FRONT WILL REMAIN OVER SE MI. THE APPROACH OF THE SOUTHERN STREAM
WAVE WILL INVOKE A STRONG DYNAMIC RESPONSE ALONG THE MID LEVEL FRONT
OVER SE MI. WITH 700MB DEWPOINTS FORECAST TO RANGE FROM +1 TO +4
C...THE MID LEVEL DEFORMATION WILL LEAD TO SEVERAL HOURS OF STEADY
RAIN /ON TOP OF WHAT IS EXPECTED TODAY AND TONIGHT/. THE MAIN
FORECAST CHALLENGE THIS CYCLE IS IN DETERMINING WHERE THE MORE
PERSISTENT MID LEVEL FORCING WILL BE LOCATED. THE EXPECTED COMPACT
NATURE OF THE MID LEVEL WAVE SUPPORTS THE NAM/ECMWF CAMP WHICH KEEP
THE AXIS OF HIGHER QPF ACROSS THE SRN HALF OF THE FORECAST AREA ON
SUNDAY /CLOSER TO THE MID LEVEL CIRCULATION/. THERE IS A POTENTIAL
FOR SOME LOCALS TO PICK UP OVER AN INCH OF RAIN FROM EARLY SUN
MORNING INTO THE AFTERNOON. THE LACK OF MID LEVEL INSTABILITY OVER
SE MI WILL NEGATE A SUBSTANTIAL CONVECTIVE COMPONENT TO THE
RAIN AND SUGGESTS RAINFALL AMOUNTS WILL NOT GET TOO EXCESSIVE.

NORTHEAST WINDS WILL BE QUITE GUSTY ON SUNDAY DUE TO STRONG HIGH
PRESSURE EXPANDING ACROSS THE NRN GREAT LAKES AND AN ASSOC SFC LOW
TRACKING ALONG THE COLD FRONT OVER THE OHIO VALLEY. WIND GUSTS MAY
ACTUALLY EXCEED 30 MPH ACROSS THE TRI CITIES WITH THE FLOW COMING
OFF SAGINAW BAY. THIS WILL SUSTAIN A LAKE HURON MODIFIED BOUNDARY
LAYER ACROSS MOST OF THE FORECAST AREA IN THE POST FRONTAL
AIRMASS...MEANING TEMPS WILL BE DOWNRIGHT COLD FOR MAY 31ST
/DAYTIME TEMPS STRUGGLING TO REACH LOW 50S/.

A NORTHERN STREAM WAVE DROPPING INTO THE ERN GREAT LAKES WILL
SUSTAIN MID LEVEL TROUGHING OVER THE REGION INTO EARLY NEXT WEEK
EVEN AS THE SUNDAY SYSTEM SHEARS OFF TO THE EAST. DRIER AIR WILL
EVENTUALLY MAKE ITS WAY INTO THE FORECAST AREA BY MONDAY AS HIGH
PRESSURE BUILDS INTO LOWER MI. NE WINDS WILL PERSIST ON MONDAY
/ALBEIT WEAKER THAN SUN/...KEEPING TEMPS ON THE COOL SIDE OF NORMAL
DURING THE FIRST HALF OF THE WEEK. MID LEVEL HEIGHTS WILL REBOUND
DURING MID TO LATE NEXT WEEK...OFFERING MORE SUMMER-LIKE
TEMPERATURES DURING THE LAST FEW DAYS OF THE FORECAST PERIOD.

MARINE...

A COLD FRONT WILL PUSH ACROSS LAKE HURON THIS MORNING. WINDS WILL
BACK TOWARD THE N-NW WITH THE PASSAGE OF THE FRONT. THE FRONT WILL
THEN MOVE ACROSS SE MI AND LAKE ERIE THIS AFTERNOON AND WILL TRIGGER
SOME THUNDERSTORMS. THE POST FRONTAL AIRMASS WILL BE RATHER CHILLY
FOR LATE MAY STANDARDS. A WAVE OF LOW PRESSURE IS FORECAST TO TRACK
ALONG THE FRONT OVER THE OHIO VALLEY ON SUNDAY. THIS ALONG WITH
BUILDING HIGH PRESSURE ACROSS THE NORTHERN GREAT LAKES WILL LEAD TO
STRENGTHENING NORTHEAST WINDS TONIGHT INTO SUNDAY. SMALL CRAFT
ADVISORY CONDITIONS WILL BE LIKELY. GIVEN THE NORTHEAST WIND
TRAJECTORY DOWN SAGINAW BAY...THERE IS A CHANCE THAT WIND GUSTS MAY
ACTUALLY APPROACH GALE FORCE ON THE BAY SUNDAY. THIS WILL BE
SOMETHING FOR LATER SHIFTS TO MONITOR. WINDS AND WAVES WILL DIMINISH
SUN NIGHT INTO MONDAY AS THE LOW DEPARTS TO THE NORTHEAST AND HIGH
PRESSURE BUILDS INTO THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM EDT SUNDAY FOR
     LHZ421-422.

     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT EDT
     SUNDAY NIGHT FOR LHZ441>443.

LAKE ST CLAIR...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 8 PM EDT SUNDAY FOR
     LCZ460.

MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM EDT SUNDAY FOR
     LEZ444.

&&

UPDATE.......SF
AVIATION.....JVC
SHORT TERM...JVC
LONG TERM....SC
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 30, 10:50 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1150 AM EDT SAT MAY 30 2015

MIZ047>049-053-054-311000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-
1150 AM EDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW CHANCE OF A THUNDERSTORMS THIS AFTERNOON AS SURFACE COLD
FRONT HAS SLIDE SOUTH OF THE AREA. THE GREATEST THREAT WITH THIS
ACTIVITY WILL BE TORRENTIAL DOWNPOURS WHICH COULD LEAD TO PONDING
ON AREA ROADWAYS. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT
25 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-311000-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1150 AM EDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT AND MOIST AIRMASS WILL BRING A HIGH
PROBABILITY OF SHOWERS AND THUNDERSTORMS TODAY. THE GREATEST
THREAT WITH THIS ACTIVITY WILL BE TORRENTIAL DOWNPOURS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45
KNOTS. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 20 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ055-060>063-068>070-075-076-082-083-311000-
SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1150 AM EDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WATCH IN EFFECT LATE TODAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS THIS AFTERNOON INTO TONIGHT AS FRONTAL
BOUNDARY SLOWLY WORKS THROUGH THE AREA. THE GREATEST THREAT WITH
THIS ACTIVITY WILL BE TORRENTIAL DOWNPOURS WHICH COULD LEAD TO
FLOODING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 50 MPH THIS AFTERNOON. STORM MOTION WILL BE SOUTHWEST
TO NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WATCH IN EFFECT LATE TODAY THROUGH SUNDAY. REFER TO
FLOOD STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SF

In the hours before

Special weather statement, May 30, 10:23 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1123 AM EDT SAT MAY 30 2015

MIZ068-069-301545-
LIVINGSTON-OAKLAND-
1123 AM EDT SAT MAY 30 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIVINGSTON AND
OAKLAND COUNTIES...

AT 1120 AM EDT...A STRONG THUNDERSTORM WAS NEAR BRIGHTON...MOVING
NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...SOUTHFIELD...PONTIAC...NOVI...BRIGHTON...MILFORD...OXFORD...
ROYAL OAK...HAMBURG...BIRMINGHAM...SOUTH LYON...NORTHVILLE...WEST
BLOOMFIELD...CLARKSTON...WHITMORE LAKE...FARMINGTON HILLS...ROCHESTER
HILLS...MADISON HEIGHTS...OAK PARK AND AUBURN HILLS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS. REDUCE YOUR SPEED ACCORDINGLY.

LAT...LON 4243 8377 4252 8391 4284 8326 4246 8309
TIME...MOT...LOC 1520Z 240DEG 49KT 4249 8374

SF

The radar

The Detroit radar (KDTX), 56 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macomb

When
May 30, 11:40 AM EST
Where
Macomb County, 3.27 mi SW of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.790, -82.800

Trees were reported blown down.

Thunderstorm Wind, St. Clair

When
May 30, 12:00 PM EST
Where
St. Clair County, 0.86 mi SW of St Clair
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.820, -82.490

Scattered five to eight inch diameter tree limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581405, 581404.